,

A New Design For Philosophy of Dog and An Update on Jet

Philosophy of DogIt’s been a few weeks since my last post here at Philosophy of Dog, but if you follow us on Twitter, then you know it’s been a busy few weeks. Between my being under the weather, Jet’s latest vet visit (which I will share in a few moments), and life in general, things have been crazy!

Fortunately, I was able to use my downtime to indulge in one of my favorite “hobbies” – WordPress design and coding. So, today, we are jumping back into the swing of things with the new Philosophy of Dog design.

What has changed around here? We have a new logo, something a little cleaner. We have a new design, again, something a little cleaner. We have incorporated ads in a way that is less obtrusive, but that still allows us to make a little money to support Jet’s medical expenses. In short, a lot has changed, but I like to think that it’s all for the better.

So what has Jet been up to in these past few weeks?

Again, if you follow us on Twitter, then you already know that Jet had his cardiac ultrasound. The cost of this procedure was far more than I could cover, but Jet’s adopted “aunties” (my dear friends) covered the cost. I don’t know what we have done to be so deserving of such incredible friends, but I am so very thankful.

The cardiac ultrasound showed that Jet’s heart disease has not worsened – a HUGE relief.

The ultrasound did not, however, show why Jet has been experiencing increased episodes of syncope.

When we went for our ultrasound, I made sure to take thorough notes so that Jet’s vet and I could discuss the frequency of syncope, possible causes, and what we could do next.

After our ultrasound, the technician recommended a consultation with a canine cardiologist, most likely at NC State vet school. She suggested a halter monitor to monitor Jet’s heart rhythm so that the next time he experienced syncope, she could get a picture of what his heart was doing when it happened.

I explained our financial situation and that this type of monitoring was likely to be far out of our budget. Our vet said that he would look into it all the same and get back to us with any information he could find.

Now, our list of possible causes for Jet’s syncope included one item that caught my attention in particular – Vetmedin.

Vetmedin

 

A side effect of Vetmedin (one of Jet’s heart medications) can be syncope. I don’t believe that this happens very often, but it is listed right there in the small print. Looking at the date when Vetmedin was added to Jet’s medications, there was a definite increase in syncopic episodes.

Now, Jet’s vet and I touched on this possibility briefly, but we both focused more on the other possibilities since it doesn’t seem all that common for Vetmedin to cause syncope. At least, there isn’t too much said about it.

So, we left the vet a few weeks ago with the knowledge that structurally, Jet’s heart was the same. Aside from that, we had a vague plan in place and just had to find a way to afford it.

Before I tell you what happened next, I will preface by saying that I NEVER recommend altering your pet’s medications without consulting your vet first. EVER.

With that said, that is exactly what I did, albeit, unintentionally.

Jet’s Vetmedin medication costs us $95 for just about a month’s supply. This is on top of his other medications and special dietary needs. These past few months have been exceptionally difficult financially (think Spaghetti and Ramen noodles difficult) and as a result, we ran out of Vetmedin.

An incredible angel gave us their Rainbow Bridge pup’s remaining Vetmedin to help tide us over – a much lower dose than Jet takes, but it was enough to ensure that Jet didn’t go without this medication completely. So in the past few weeks, Jet has been taking around half of the usual dose of Vetmedin.

As heavy as my heart is that I have not been able to provide him with the correct dosage of his medication, something interesting has happened…

Jet’s syncope episodes had increased steadily in frequency while on Vetmedin.

He began at one episode every other month. This progressed to every month. Then, as of around three months ago, he began to pass out every two weeks almost like clockwork.

Since he has been taking the lower dose of Vetmedin, however, he has had ZERO syncopic events.

Yes, it is still too early to tell whether a decrease in Vetmedin dose has eliminated syncope, but so far, it seems like maybe this is the answer we have been looking for.

Again, I reiterate, that you should NEVER adjust your dog’s medication yourself and you should always consult your veterinarian with any suspicions you have about their care. Our circumstance is an unfortunate one and one that I am not proud of. The only reason that I am sharing with you is because I hope that it can be of use to anyone experiencing increased syncopic episodes with their dog who is taking Vetmedin.

Our circumstance is an unfortunate one and one that I am not proud of. The only reason that I am sharing with you is because I hope that it can be of assistance to anyone experiencing increased syncopic episodes with their dog with heart disease.

Leave a Reply

Your email address will not be published. Required fields are marked *

Measurements Used For Your Dog's Food

Taking the Mystery Out of Dog Food Labels: Percentages and Mg/kg

Vetmedin

A New Design For Philosophy of Dog and An Update on Jet